Abuse of inhaled or intravenously injected illicit drugs is an increasingly common health problem worldwide. It is associated with a spectrum of pulmonary complications including talcosis, emphysema, pneumonia, septic embolism, aspiration, pulmonary edema, pulmonary hemorrhage, mycotic aneurysms, and pulmonary hypertension.1–4 History of illicit drug use is often unavailable or delayed which may preclude clinical diagnosis and prompt treatment of pulmonary complications. We propose a computed tomography (CT) imaging-based algorithm for the differential diagnosis of pulmonary complications in patients with suspected or known drug abuse.
ALGORITHM FOR DIFFERENTIAL DIAGNOSIS OF COMPLICATIONS OF ILLICIT DRUG USE
The differential diagnosis of the pulmonary complications of illicit drug use on CT is based on the pattern and distribution of parenchymal abnormalities (Fig. 1). The 5 main patterns of abnormality are nodules, ground-glass opacities, consolidation, air trapping, and emphysema.
Small Nodules (<1 cm Diameter)
The most common causes of small nodules in illicit drug users are talcosis and septic embolism. Talcosis is a known complication of intravenous injection of medications intended for oral use such as Ritalin (methylphenidate), cocaine, and pentazocine but has also been reported after inhalation of talc found in cocaine and other illicit drugs.2,5–7 Talcosis may result in diffuse, well-defined, and randomly distributed micronodules (Fig. 2) which represent talc particles which have embolized to the pulmonary arterioles and capillaries causing vascular obstruction and occasionally thrombosis and transient pulmonary arterial hypertension.8 The talc particles may migrate over time into the adjacent peri-vascular interstitium where they incite a foreign body granulomatous reaction and fibrosis. With disease progression, the micronodules may coalesce and form large peri-hilar opacities that contain areas of high attenuation (Fig. 3) due to talc deposition,7 resembling progressive massive fibrosis seen in pneumoconiosis.7,9 Similar pulmonary foreign body granulomatous reactions may be seen after intravenous injection of oral medications containing other insoluble fillers such as cornstarch or cellulose.10
Septic embolism may result in multiple small or, more commonly, large pulmonary nodules. Occasionally, small centrilobular nodules may be due to eosinophilic vasculitis (Fig. 4), a rare complication of cocaine use.11 The pathophysiology is unknown. Other unusual causes of small nodules include amyloidosis12 and hypersensitivity drug reaction.13
Large Nodules (1 to 3 cm diameter)
The most common causes of large nodules in illicit drug users are septic embolism, fungal infections (such as Aspergillus, Cryptococcus, Blastomyces, Mucor, and Candida species)14 and organizing pneumonia (bronchiolitis obliterans organizing pneumonia, BOOP-like reaction).15 Septic emboli typically present as multiple peripheral large nodules that frequently cavitate (Fig. 5). Focal areas of organizing pneumonia and fungal infection can also present as large nodules or mass-like areas of consolidation.
Increased Lung Attenuation
Ground-glass opacity is defined as increased lung attenuation on CT where underlying vessels remain visible and are normal in number and caliber. The most common causes of ground-glass opacities in drug users are pulmonary edema, pulmonary hemorrhage, and opportunistic infections.
Pulmonary edema is a relatively common complication of smoking crack cocaine or intravenous injection of cocaine (Fig. 6) or heroin. The edema is at least in part secondary to increased vascular permeability.3 Crystal methamphetamines may result in cardiomyopathy or acute myocardial infarction and associated pulmonary edema.4 Pulmonary hemorrhage is also a well-known complication of smoking crack cocaine but the pathophysiology is unclear.1,2 Talcosis, after intravenous injection of drugs intended for oral use, may present as diffuse or patchy bilateral ground-glass opacities (Fig. 7).5–7
Infections are common among intravenous drug abusers due to sharing of nonsterile needles, malnutrition, and immunosuppression due to comorbidities or HIV infection. Infections resulting in ground-glass opacities are seen mainly in intravenous drug users with HIV infection and are usually due to opportunistic organisms such as Pneumocystis (Fig. 8) and cytomegalovirus.
Consolidation is defined as increased lung attenuation that obscures the underlying vessels. Complications related to illicit drug use that may result in consolidation include pulmonary hemorrhage, eosinophilic pneumonia, and organizing pneumonia. These patients also have a greater likelihood to develop infectious pneumonia and to aspirate.
Pulmonary hemorrhage is seen most commonly as a complication of crack cocaine (Fig. 9). Cocaine in any form may result in eosinophilic pneumonia.16 Illicit drugs, similar to medications, may also result in organizing pneumonia. More commonly, the consolidation in illicit drug users is due to bacterial pneumonia or due to aspiration. Because the patients may have prolonged periods of time of decreased consciousness the pneumonias have a greater likelihood to be extensive and associated with complications such as empyema (Fig. 10).
Decreased Lung Attenuation
Cocaine may cause asthma and obliterative bronchiolitis, both of which manifest as areas of decreased lung attenuation and vascularity on inspiratory CT and air trapping on expiratory CT.1,2 Air trapping in these patients may be also secondary to acute infectious bronchiolitis, recurrent infections, or, occasionally, aspiration of a foreign body during inhalation of an illicit drug (Fig. 11).
Emphysema is commonly seen in illicit drug users because many of them are also cigarette smokers. Emphysema has also been described in smokers of marijuana. Talcosis due to IV drug use may result in panacinar emphysema involving mainly the lower lung zones (Fig. 12). This complication is particularly common after intravenous injection of talc-containing oral Ritalin (methylphenidate).2,5–7
Other Thoracic Manifestations
Pulmonary arterial hypertension can result from intravenous injection of talc containing medications intended for oral use and has been reported with cocaine use (Fig. 13). Bacteremia from contaminated needles can lead to bacterial endocarditis, septic embolism, mycotic pulmonary artery aneurysms, septic arthritis (Fig. 14), discitis, and osteomyelitis (Fig. 15).2 Sniffing cocaine and smoking marijuana can result in pneumothorax and pneumomediastinum (Fig. 16). Attempts to inject intravenous drugs directly into the internal jugular vein can also lead to pneumothorax from lung puncture as well as hemothorax and pseudoaneurysms due to vessel injury.1 Widened mediastinum from acute aortic dissection has also been reported with cocaine use.17 Pulmonary venoocclusive disease is a rare complication of cocaine use characterized by diffuse fibrous occlusion of pulmonary veins and venules giving rise to pulmonary edema and pulmonary arterial hypertension (Fig. 17). The underlying pathophysiology is not well understood.
Awareness of the imaging findings of thoracic complications related to illicit drug use facilitates prompt diagnosis and treatment. The CT imaging-based algorithm described in this manuscript outlines an approach to the differential diagnosis of pulmonary complications related to illicit drug use in patients presenting with cardiorespiratory symptoms.
1. McCarroll KA, Roszler MH. Lung disorders due to drug abuse. J Thorac Imaging. 1991;6:30–35.
2. Fraser RS, Müller NL, Colman N, et al. Pulmonary disease caused by toxins, drugs and irradiation. In: Fraser RS, Müller NL, Colman N, et al., eds. Diagnosis of Diseases of the Chest. Toronto, ON: WB Saunders Company; 1999:2567–2569.
3. Hoffman CK, Goodman PC. Pulmonary edema in cocaine smokers. Radiology. 1989;172:463–465.
4. Nestor TA, Tamamoto WI, Kam TH, et al. Acute pulmonary edema caused by crystalline methamphetamine. Lancet. 1989;2:1277–1278.
5. Schmidt RA, Glenny RW, Godwin JD, et al. Panlobular emphysema in young intravenous Ritalin abusers. Am Rev Respir Dis. 1991;143:649–656.
6. Stern EJ, Frank MS, Schmutz JF, et al. Panlobular pulmonary emphysema caused by I.V. injection of methylphenidate (Ritalin): findings on chest radiographs and CT scans. AJR Am J Roentgenol. 1994;162:555–560.
7. Ward S, Heyneman LE, Reittner P, et al. Talcosis
associated with IV abuse of oral medications: CT findings. AJR Am J Roentgenol. 2000;174:789–793.
8. Farber HW, Falls R, Glauser FL. Transient pulmonary hypertension from the intravenous injection of crushed, suspended pentazocine tablets. Chest. 1981;80:178–182.
9. Feigin DS. Talc: understanding its manifestations in the chest. AJR Am J Roentgenol. 1986;146:295–301.
10. Diaz-Ruiz MJ, Gallardo X, Castaner E, et al. Cellulose granulomatosis of the lungs. Eur Radiol. 1999;9:1203–1204.
11. Orriols R, Munoz A, Ferrer J, et al. Cocaine induced Churg-Strauss vasculitis. Eur Respir J. 1996;9:175–177.
12. Shah SP, Khine M, Anigbogu J, et al. Nodular amyloidosis of the lung from intravenous drug abuse: an uncommon cause of multiple pulmonary nodules. Southern Med J. 1998;91:402–404.
13. Karne S, D'Ambrosio C, Einarsson O, et al. Hypersensitivity pneumonitis induced by intranasal heroin use. Am J Med. 1999;107:392–395.
14. O'Donnell AE. HIV in illicit drug users. Clin Chest Med. 1996;17:797–807.
15. Patel RC, Dutta D, Schonfeld SA. Free-base cocaine use associated with bronchiolitis obliterans organizing pneumonia. Ann Intern Med. 1987;107:186–187.
16. Oh PI, Balter MS. Cocaine induced eosinophilic lung disease. Thorax. 1992;47:478–479.
17. Eagle KA, Isselbacher EM, DeSanctis RW. Cocaine related aortic dissection in perspective. Circulation. 2002;105:1592–1595.